Lake Huron, 2003

Marine Hail in Lake Huron, August 1, 2003

August 1, 2003 · NWS DTX · 4 events in 2 counties and zones

2 marine hail, 2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 1:25 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 1, 1:25 PM EST, 2 hours 23 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT FRI AUG 1 2003

...CONTINUED TSRA CHCS WITH MEANDERING UPPER LOW REMAIN CHALLENGE...

IN THE SHORT TERM...DECENT LINE OF STORMS CONTINUES TO MOVE INTO THE
CWA. THESE STORMS ARE ASSOCIATED WITH FIRST MAJOR SPOKE TO COME AROUND
UPPER LOW THIS FAR EAST. STORM ORGANIZATION HAS ALSO BEEN ASSISTED
BY STRONG OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION & SIGNIFICANT
DESTABILIZATION UNDER SUNNY SKIES...AIDED BY FACT THAT UPPER FLOW IS
TAKING ANVIL BLOWOFF TO THE NORTH/NORTHWEST. AFTERNOON TRENDS WITH
THIS CONVECTIVE SYSTEM WILL...IN LARGE PART...DEFINE FORECAST FOR
TONIGHT. UPSTREAM WAVE MOVING W/E ALONG BASE OF UPPER LOW IS ALREADY
FIRING A SMALL CLUSTER OF STORMS IN EXTREME NRN IL. THESE SHOULD
MOVE STRAIGHT INTO FAR LOWER MICHIGAN...AND GRADUALLY PULL NE IN SW
FLOW ON FRONT SIDE OF THE UPPER LOW. (UNLESS THIS CURRENT TSRA LINE
FIRES SOUTH INTO IN & CENTRAL IL...FOCUSING ACTIVITY FURTHER SOUTH).
WL WATCH TRENDS THIS AFTN...BUT INITIAL FEELING IT THAT LIKELY POPS
CURRENT IN FCST STILL LOOK GOOD...AS ACTIVITY IN NRN IL WILL MOST
LIKELY SPREAD INTO CWA THIS EVENING...AND PERHAPS EXTEND INTO THE
OVERNIGHT HOURS.

SLIGHT CHANGES IN WEEKEND FORECAST AS PROGS ARE SLOWER BRINGING THE
UPPER LOW EAST INTO CWA. ETA/GFS BOTH HAVE LOW STILL OVER WI SUNDAY
EVENING...W/ GFS SLOWLY MOVING IT NE FROM THERE MONDAY INTO TUESDAY.
RELATIVELY DEEP MOISTURE SHOULD REMAIN IN AREA THROUGH THE WEEKEND
BASED ON THIS TREND...AND WILL UP POPS SOME IN ANTICIPATION OF MORE
ORGANIZED CONVECTIVE COMPLEXES AS WAVES ROTATE UP THRU AREA IN SW
FLOW. WILL ALSO UP TEMPS JUST A BIT...AS WE WILL REMAIN IN THE WARM
SECTOR LONGER. THIS...UNFORNATELY...COULD BE MUDDIED BY CLOUD COVER
PRECIP...SO WON/T GO MORE THAN A DEGREE OR TWO HIGHER ATT. INTO
NEXT WEEK...UPPER/SFC LOW FINALLY LIFT JUST NORTHEAST OF AREA...BUT
NOT FAR. SHRA/TSRA ACTIVITY SHOULD REMAIN FAIRLY WIDESPREAD MON INTO
TUE...ALTHO IT WILL TEND TO BE MORE DIURNALLY DEPENDANT AS DEEPER
MOISTURE WILL BE PUSHED OFF TO THE EAST BY THEN. BY MID/LATE WEEK...
PRECIP SHOULD BECOME MORE AND MORE HIT AND MISS AS CWA GETS ON THE
BACKSIDE OF UPPER LOW...AND UPPER LOW ITSELF WEAKENS. PROGS ACTUALLY
OPENING UP LOW INTO A BROAD TROF A BIT FASTER NOW. WILL LEAVE SMALL
POPS THRU THU...BUT LEAVE THEM OUT ON FRI. TEMPS TO REMAIN PRETTY
CONSISTENT AOB NORMAL...WITH AVERAGE HIGHS AROUND 80 AND LOWS AROUND
60.

.DTX...NONE.

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 3:15 PM EST, 33 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT FRI AUG 1 2003

...SEVERE THUNDERSTORM WATCH NUMBER 826 IN EFFECT UNTIL 10 PM FOR
MUCH OF SOUTHEAST MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON INTO TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO TRACK
THROUGH THE REGION THIS AFTERNOON...FROM AROUND SANDUSKY THROUGH
METRO DETROIT...ON TO THE OHIO BORDER. ADDITIONAL THUNDERSTORMS WILL
MOVE INTO THE AREA FROM SOUTHWEST LOWER MICHIGAN...AND AFFECT AREAS
GENERALLY FROM THE M 59 CORRIDOR ON SOUTH THIS EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THESE
STORMS AS...THEY MOVE NORTHEAST THROUGH THE REGION AT 30 MPH. IN
ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY
THROUGH ABOUT 7 PM THIS EVENING.

THESE THUNDERSTORMS ARE THE RESULT OF A STRONG UPPER LEVEL DISTURBANCE
MOVING THROUGH LOWER MICHIGAN. ADDITIONAL THUNDERSTORMS WILL ALSO BE
POSSIBLE OVERNIGHT. HOWEVER...LITTLE TO NO SEVERE WEATHER IS EXPECTED
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY
THROUGH WEDNESDAY.

A SLOW MOVING LOW PRESSURE SYSTEM LINGERING OVER THE GREAT LAKES
WILL BE RESPONSIBLE FOR THE PERSISTENT THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

In the hours before

Local storm report, Aug 1, 3:08 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
408 PM EDT FRI AUG 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    HOWELL                    MI   .75 INCH HAIL
08/01/03   LIVINGSTON                     REPORTED BY LAW
                                          ENFORCEMENT

0300 PM    BURTON                    MI   .75 INCH HAIL
08/01/03   GENESEE                        REPORTED BY
SPOTTERS

0324 PM    CHELSEA                   MI   WIND DAMAGE
08/01/03   WASHTENAW                      4 INCH DIAMETER TREE BLOWN
                                          DOWN BLOCKING MCKINLEY
                                          ROAD.REPORTED BY SPOTTERS

0345 PM    YPSILANTI                 MI   WIND DAMAGE
08/01/03   WASHTENAW                      8 INCH DIAMETER TREE BLOWN
                                          DOWN BLOCKING WHITTAKER
                                          ROAD.REPORTED BY SPOTTERS

0340 PM    ANN ARBOR                 MI   WIND DAMAGE
08/01/03   WASHTENAW                      A LARGE TREE WAS BLOWN
                                          DOWN AND IS BLOCKING A
                                          ROAD.REPORTED BY SPOTTERS

SC
Local storm report, Aug 1, 3:25 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 PM EDT FRI AUG 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    LAPEER                    MI   1.00 INCH HAIL
08/01/03   LAPEER                         REPORTED BY SPOTTERS

SC

Event by event

2 marine hail, 2 marine thunderstorm wind. Local standard time, as filed.

Marine Hail, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
August 1, 3:48 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
Measured
1 in hail
Reported by
EMERGENCY MANAGER

Marine Hail, Pt Sanilac to Pt Huron Mi

When
August 1, 3:48 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Huron
Measured
1 in hail
Reported by
EMERGENCY MANAGER

Marine Thunderstorm Wind, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
August 1, 4:08 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Pt Sanilac to Pt Huron Mi

When
August 1, 4:08 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Huron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368348, 5368349, 5368615, 5368616.